Depression is considered a chronic condition if you remain gloomy for a longer duration of time. Drugs such as selective serotonin reuptake inhibitors (SSRIs) as well as serotonin norepinephrine reuptake inhibiting meds (also known as SNRIs) are commonly used to treat spells of depression. In this milieu, sertraline is an SSRI med; it is administered for depression, OCDs, spells of panic, etc. Can this drug cause weight gain? It becomes essential to know more on this front.

If you feel sad once in a while, it is quite a common condition. But, if you are sad and down most of the time, it can be due to an episode of depression. Conditions such as being depression, living with phobias or hallucinations, it can lead to a significant loss in productivity. In some people, mental conditions can show up as being stressful, conditions like obsessive compulsive disorders, etc. Selective serotonin reuptake inhibitors (SSRIs) are widely prescribed to treat these mental conditions.

Sertraline is a SSRI drug, used for treating panic attacks, mind shifts such as depression, anxieties as well as stressful mental problems. They key ingredients of this SSRI drug help stabilise sleep, appetite as well as moods. The active chemicals can also help decrease urges to do repetitive tasks like washing of hands, checking / re-checking, etc. This med makes way for a fine balance of brain chemicals to remain in your brain; of the various chemicals, a proper balanced of serotonin level is ensured upon taking this SSRI med.

Can sertraline cause weight gain?

In general, drugs belonging to the SSRI genre are known to cause an inexplicable increase in weight. Hence, those who are already overweight or obese are administered with these drugs with added care. The good news is – among most SSRI drugs, sertraline is found to cause the minimum amount of gain in body weight. This SSRI med ranks a notch lower than fluoxetine, which is known to trigger least level of weight gain related risks. However, drugs such as paroxetine fare way higher than most SSRIs; the risk of an increase in body weight is the highest when you use paroxetine.

Also, if your medication plan involves the intake of sertraline for a fairly longer duration, you are advised to take needful precautions. The biggest relief however is – the yesteryear generations of antidepressants like tricyclic genre of meds are known to cause a sizable increase in weight gain. This risk is not so pronounced among modern meds such as those belonging to the SNRI and / or SSRI genres.

In general, people using an antidepressant are prone to a weight gain of at least 5 to 7%; this is as compared to those who are not using an antidepressant. Moreover, depressed people tend to witness a significant gain in their body weight during the 2nd and 3rd years of treatment. Studies also reveal that people continue to gain body weight at least for 5 years from the start of a long term medication plan to treat depression or related mental conditions.

In case of sertraline, the key ingredients may work with a few transmitting substances that may have an influence on appetite levels. In some people, intake of antidepressant meds such as sertraline can also cause excessive level of fatigue as well as drowsiness. These are also known to contribute to an unlikely increase in body weight.

In sum, sertraline is a SSRI med. This is administered for treating panic, mental shifts like being depressed, staying anxious and stressful. If your treatment plan involves consuming sertraline for long, you are advised to take needful precautions to avoid possible increase in body weight.

Leave a Reply